Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Algorithms for nonlinear piecewise polynomial approximation: Theoretical aspects


Authors: Borislav Karaivanov, Pencho Petrushev and Robert C. Sharpley
Journal: Trans. Amer. Math. Soc. 355 (2003), 2585-2631
MSC (2000): Primary 41A17, 41A25, 65D18; Secondary 65D07, 42B35
Published electronically: March 19, 2003
MathSciNet review: 1975391
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this article algorithms are developed for nonlinear $n$-term Courant element approximation of functions in $L_p$ ( $0 < p \le \infty$) on bounded polygonal domains in $\mathbb{R} ^2$. Redundant collections of Courant elements, which are generated by multilevel nested triangulations allowing arbitrarily sharp angles, are investigated. Scalable algorithms are derived for nonlinear approximation which both capture the rate of the best approximation and provide the basis for numerical implementation. Simple thresholding criteria enable approximation of a target function $f$ to optimally high asymptotic rates which are determined and automatically achieved by the inherent smoothness of $f$. The algorithms provide direct approximation estimates and permit utilization of the general Jackson-Bernstein machinery to characterize $n$-term Courant element approximation in terms of a scale of smoothness spaces ($B$-spaces) which govern the approximation rates.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 41A17, 41A25, 65D18, 65D07, 42B35

Retrieve articles in all journals with MSC (2000): 41A17, 41A25, 65D18, 65D07, 42B35


Additional Information

Borislav Karaivanov
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208
Email: karaivan@math.sc.edu

Pencho Petrushev
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208
Email: pencho@math.sc.edu

Robert C. Sharpley
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208
Email: sharpley@math.sc.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-03-03141-6
PII: S 0002-9947(03)03141-6
Keywords: Nested irregular triangulations, redundant representations, nonlinear $n$-term approximation, Courant elements, Jackson and Bernstein estimates.
Received by editor(s): May 2, 2002
Published electronically: March 19, 2003
Additional Notes: The second and third authors were supported in part by Grant NSF #DMS-0079549 and ONR N00014-01-1-0515.
All three authors were supported in part by ONR grant N00014-00-1-0470.
Article copyright: © Copyright 2003 American Mathematical Society